WASHINGTON, Jan. 15 (UPI) -- The U.S. Food and Drug Administration recommends health professionals discontinue prescribing combination drug products containing acetaminophen.
The FDA recommends healthcare professionals discontinue prescribing and dispensing prescription combination drug products that contain more than 325 milligrams of acetaminophen per tablet.
"There are no available data to show that taking more than 325 milligrams of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury," the FDA says in a statement.
"The FDA also recommends that when a pharmacist receives a prescription for a combination product with more than 325 mg of acetaminophen per dosage unit that they contact the prescriber to discuss a product with a lower dose of acetaminophen.
"A two-tablet or two-capsule dose may still be prescribed, if appropriate. In that case, the total dose of acetaminophen would be 650 mg -- the amount in two 325 mg dosage units. When making individual dosing determinations, healthcare providers should always consider the amounts of both the acetaminophen and the opioid components in the prescription combination drug product.
"Further, limiting the amount of acetaminophen per dosage unit will reduce the risk of severe liver injury from inadvertent acetaminophen overdose, which can lead to liver failure, liver transplant and death."
Cases of severe liver injury with acetaminophen occurred in patients who:
-- Took more than the prescribed dose of an acetaminophen-containing product in a 24-hour period.
-- Took more than one acetaminophen-containing product at the same time.
-- Drank alcohol while taking acetaminophen products.
Acetaminophen is also widely used as an over-the-counter pain and fever medication, and is often combined with other ingredients, such as cough and cold ingredients. The FDA will address OTC acetaminophen products in another regulatory action, officials say.
Many consumers are often unaware that many products -- both prescription and OTC -- contain acetaminophen, making it easy to accidentally take too much, the FDA says.